Advertisement

Digestive Diseases and Sciences

, Volume 57, Issue 6, pp 1717–1718 | Cite as

Azathioprine Induced Liver Injury: A Case Report

  • Narendra S. Choudhary
  • Sachin Gupta
  • Yogesh K. Chawla
  • Ajay Duseja
  • Radha K. Dhiman
  • Ashim Das
Case Report
  • 325 Downloads

Introduction

Azathioprine is used commonly in clinical practice for various autoimmune diseases. It is known to cause multiple adverse effects including hepatotoxicity. Azathioprine-induced liver injury is rare in clinical practice but can manifest in several ways.

Here, we report a case of azathioprine-induced hepatotoxicity manifesting as cholestatic jaundice.

Case Report

A 61-year-old obese male (BMI 32 kg/m 2) had vesicular lesions over arms and abdomen and was diagnosed as subacute spongiotic dermatitis. He was started on azathioprine at a dose of 50 mg twice a day. He developed jaundice after 16 days of starting azathioprine therapy. Liver function test revealed cholestatic type of liver injury (Table  1). His hemogram and renal function tests were normal. Work-up for hepatotrophic viruses, i.e. serologies for A, B, C and E as well as HBV DNA and HCV RNA, were negative. Markers for autoimmune liver disease were negative. Liver biopsy revealed moderate canalicular and...

Keywords

Azathioprine Liver injury Cholestasis 

References

  1. 1.
    Shapiro MA, Lewis JH. Causality assessment of drug-induced hepatotoxicity: promises and pitfalls. Clin Liver Dis. 2007;11:477–505.PubMedCrossRefGoogle Scholar
  2. 2.
    Mion F, Napoleon B, Berger F, Chevallier M, Bonvoisin S, Descos L. Azathioprine induced liver disease: nodular regenerative hyperplasia of the liver and perivenous fibrosis in a patient treated for multiple sclerosis. Gut. 1991;32:715–717.PubMedCrossRefGoogle Scholar
  3. 3.
    Aithal GP, Watkins PB, Andrade RJ, et al. Case definition and phenotype standardization in drug-induced liver injury. Clin Pharmacol Ther. 2011;89:806–815.PubMedCrossRefGoogle Scholar
  4. 4.
    Aithal GP. Hepatotoxicity related to antirheumatic drugs. Nat Rev Rheumatol. 2011;7:139–150.PubMedCrossRefGoogle Scholar
  5. 5.
    Sobesky R, Dusoleil A, Condat B, Bedossa P, Buffet C, Pelletier G. Azathioprine-induced destructive cholangitis. Am J Gastroenterol. 2001;96:616–617.PubMedCrossRefGoogle Scholar
  6. 6.
    Cattan S, Wendum D, Chazouilleres O, Schmitz J, Gendre JP. Hepatocellular carcinoma and focal hepatic glycogenosis after prolonged azathioprine therapy. Hum Pathol. 2000;31:874–876.PubMedCrossRefGoogle Scholar
  7. 7.
    Russmann S, Zimmermann A, Krähenbühl S, Kern B, Reichen J. Veno-occlusive disease, nodular regenerative hyperplasia and hepatocellular carcinoma after azathioprine treatment in a patient with ulcerative colitis. Eur J Gastroenterol Hepatol. 2001;13:287–290.PubMedCrossRefGoogle Scholar
  8. 8.
    Gisbert JP, González-Lama Y, Maté J. Thiopurine-induced liver injury in patients with inflammatory bowel disease: a systematic review. Am J Gastroenterol. 2007;102:1518–1527.PubMedCrossRefGoogle Scholar
  9. 9.
    Bastida G, Nos P, Aguas M, et al. Incidence, risk factors and clinical course of thiopurine-induced liver injury in patients with inflammatory bowel disease. Aliment Pharmacol Ther. 2005;1:775–782.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  • Narendra S. Choudhary
    • 1
  • Sachin Gupta
    • 1
  • Yogesh K. Chawla
    • 1
  • Ajay Duseja
    • 1
  • Radha K. Dhiman
    • 1
  • Ashim Das
    • 2
  1. 1.Department of HepatologyPost Graduate Institute of Medical Education and ResearchChandigarhIndia
  2. 2.Department of HistopathologyPost Graduate Institute of Medical Education and ResearchChandigarhIndia

Personalised recommendations